Iowa, 2008

Hail and Damaging Wind in Iowa, August 14, 2008

August 14, 2008 · NWS DMX · 2 events in 2 counties and zones

Strong heating took place during the day on the 14th. CAPE rose to the 2000 to 3000 J/kg range and the lifted index fell to around -6 C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Strong heating took place during the day on the 14th. CAPE rose to the 2000 to 3000 J/kg range and the lifted index fell to around -6 C. The atmosphere was uncapped and scattered thunderstorms developed. For the most part, the storms produced gusty winds and small hail. The freezing level was around 12,000 feet and the airmass was relatively dry. High temperatures reached the low 80s with dewpoints in the upper 50s to low 60s. A weak trough of low pressure at the surface approached from the northeast and aided in the thunderstorm development. A couple of the storms became severe. One produced nickel size hail southwest of Tama in Tama County, while another produced a 59 MPH wind gust north of Williams in Hamilton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 14, 2:35 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 14, 2:35 PM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT THU AUG 14 2008

.DISCUSSION...
WL WSHFT LINE AND UPR TROF WILL SET OFF SCT TSRA THIS EVE.  EXPECT
ACTIVITY TO DIMINISH AFT SNST AND THINKING ATTM IS NOT TO SEE A
SCNDRY REDEVELOPMENT AS WE DID LAST NIGHT.  MDLS CONT TO INDICATE
CLOSED LO OVR NERN MT WIL TRACK FARTHER W THAN PREV INDICATED WITH
UPR RDGG TAKING PLACE OVR THE ERN CONUS...ENHANCED IN PART BY
TROPICAL DVLPMT.  UPSHOT IS THAT THE FCST PKG TDA WILL BE DRIER AND
A BIT WARMER THAN PREV PACKAGES.  FEELING IS THAT THINGS WILL CONT
TO TREND DRIER THRU THE WKND WITH PCPN HOLDING OFF FOR THE MOST PART
UNTIL TUE NGT OR SO AS THE UPR LOW LFTS NEWD AROUND THE BLDG UPR HI
OVR THE ERN STATES.  TEMPS FCST A LTL BLO NORM...BUT MAY ACTUALLY
SEE THEM TURN OUT CLOSER TO NORM IT CUR TRENDS CONT.

&&

.AVIATION...14/18Z

VFR CONDITIONS INTO MID OR LATE AFTERNOON WHEN NEXT SHORT WAVE
TROUGH IS EXPECTED TO AFFECT ERN IA. STORMS ARE NOT EXPECTED TO BE
WELL ORGANIZED...WITH SCENARIO BEING THAT DEVELOPMENT OCCURS OVER
NERN IA/SOUTHWEST WI AND PROPAGATES SWWD. OTHER SHOWERS CONTINUE
ACROSS THE EASTERN PORTION OF SOUTH DAKOTA...MOVING SOUTHEAST WITH
TIME. KALO AND KOTM TAFS ARE HAVE HIGHEST CHANCE UNTIL DISIPATION
AROUND MIDNIGHT. OTHERWISE...LOOKING FOR SOME FOG TO REDEVELOP
TOWARD 10Z ACROSS THE FORECAST AREA WITH DISSIPATION AROUND 13Z.
AFTER THAT...CIGS SHOULD REMAIN VFR ACROSS THE AREA AS HIGH PRESSURE
BUILDS INTO THE GREAT LAKES FROM CANADA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
LONG TERM...MS AUG 08
AVIATION...REV
Hazardous weather outlook, Aug 14, 4:22 AM CST, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
522 AM CDT THU AUG 14 2008

IAZ004>007-015>017-023>028-033>039-047>050-062-151030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-
TAMA-POWESHIEK-
522 AM CDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND TONIGHT. THE SEVERE WEATHER THREAT IS LIMITED AND MARGINAL AT BEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY. IT IS
TOO EARLY TO DETERMINE THE NATURE OF ANY SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ044>046-057>061-070>075-081>086-092>097-151030-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
522 AM CDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND TONIGHT. THE SEVERE WEATHER THREAT IS LIMITED AND MARGINAL AT BEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF NON SEVERE THUNDERSTORMS FRIDAY
THROUGH SUNDAY...MAINLY SOUTH OF HIGHWAY 92. THERE IS A CHANCE OF
THUNDERSTORMS MONDAY THROUGH WEDNESDAY. IT IS TOO EARLY TO
DETERMINE THE NATURE OF ANY SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MOYER

In the hours before

Special weather statement, Aug 14, 4:59 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
559 PM CDT THU AUG 14 2008

IAZ049-050-061-062-074-075-084>086-150100-
MARSHALL-TAMA-JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-
WAPELLO-
INCLUDING THE CITIES OF...MARSHALLTOWN...TOLEDO...NEWTON...
GRINNELL...KNOXVILLE...OSKALOOSA...CHARITON...ALBIA...OTTUMWA
559 PM CDT THU AUG 14 2008

...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS THROUGH MID EVENING...

CURRENT ATMOSPHERIC CONDITIONS SUPPORT THE DEVELOPMENT OF FUNNEL
CLOUDS. USUALLY...THESE FUNNEL CLOUDS CAN FORM FROM SHOWERS AND
WEAK THUNDERSTORMS. THESE FUNNELS ARE NORMALLY BRIEF...DROP ONLY
A FEW HUNDRED FEET FROM THE CLOUD BASE...AND RARELY BECOME A
TORNADO OR CAUSE DAMAGE. HOWEVER...IF ONE IS SPOTTED...PLEASE
REPORT IT IMMEDIATELY TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE
NATIONAL WEATHER SERVICE. IF A TORNADO WARNING WOULD BECOME
NECESSARY...TAKE APPROAPRIATE ACTION.

DONAVON

The radar

The Des Moines radar (KDMX), 91 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
August 14, 6:01 PM CST
Where
Hamilton County, 4.27 mi NNW of Williams
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.540, -93.570

Wind gust was measured at an RWIS location.

Hail, Tama

When
August 14, 7:22 PM CST
Where
Tama County, 6.69 mi SW of Tama Arpt
Measured
0.88 in hail
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
41.880, -92.670

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113737, 113738.